Avalanche, W Utah T X Nw/P X E Juab
- When
- March 30, 4:30 PM MST to 4:45 PM MST
- Where
- W Utah T X Nw/P X E Juab forecast zone
- Reported by
- LAW ENFORCEMENT
A massive 210 foot wide avalanche traveled over 200 feet and came to rest in a residential area in Woodland HIlls in Utah County. The slide covered a lot just renovated for development, and stopped within 100 feet of a row of new homes.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A massive 210 foot wide avalanche traveled over 200 feet and came to rest in a residential area in Woodland HIlls in Utah County. The slide covered a lot just renovated for development, and stopped within 100 feet of a row of new homes. No injuries or property damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 30, 3:55 PM MST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 355 PM MST WED MAR 30 2005 .SYNOPSIS...A COLD UNSTABLE NORTHWEST FLOW WILL REMAIN OVER THE AREA INTO TONIGHT. HIGH PRESSURE WILL BUILD OVER THE AREA LATER TONIGHT THROUGH THURSDAY BRINGING A WARMING AND DRYING TREND THAT WILL LAST INTO THE WEEKEND. && .DISCUSSION...SCATTERED SNOW SHOWERS HAVE DEVELOPED OVER MOST OF NORTHERN AND CENTRAL UT FROM THE MOUNTAIN SPINE WESTWARD WITH THE NORTHWEST FLOW KILLING ANY PRECIP ON THE EAST SIDE. THESE SHOWERS SHOULD PERSIST UNTIL THE TRAILING SHORT WAVE MOVING THROUGH THE NORTHERN ZONES CLEARS THE AREA AND SUBSIDENCE BECOMES STRONG AFTER MIDNIGHT TONIGHT. WITH DEEP INSTABILITY FORECAST TO PERSIST UNTIL AROUND 06Z...THE LAKE BAND COULD REDEVELOP AGAIN AFTER SUNSET. HAVE ONLY INDICATED THE POTENTIAL FOR LOCALLY HEAVIER AMOUNTS IN THE IMPACTED ZONES WITH THE IDEA THAT HIGHLIGHTS CAN BE ISSUED IF IT REALLY DEVELOPS. SNOW SHOWERS WILL BE LOCALLY HEAVY IN THE WINDWARD PORTIONS OF THE NORTHERN MTNS AND HAVE KEPT THE WARNING GOING THERE UNTIL MIDNIGHT. AS RIDGE BUILDS IN LATER TONIGHT AND THU...CONDITIONS WILL BECOME FAVORABLE FOR A WASHINGTON COUNTY WIND EVENT. LOCAL DECISION TREE INDICATES ONLY A BORDERLINE ADVISORY EVENT SO JUST INCLUDE MENTION OF WINDY FOR NOW IN THESE AREAS. WARM DRY CONDITIONS BEGIN TO DEVELOP THU AND LAST INTO THE WEEKEND THEN RIDGE STARTS TO BREAK DOWN WITH WEAK WAVES RIPPLING PAST SAT AND EARLY SUN. THE NEXT STRONGER PROGRESSIVE WAVE PASSES ON MON WITH THE COLD FRONT CROSSING NORTHERN UT SUN NIGHT. AT THIS TIME... THIS SYSTEM STILL LOOKS LIKE IT WILL BE ANOTHER DECENT COLD PRECIP EVENT FOR MAINLY NORTHERN UT. && .AVIATION... SEE TAF FOR THE LATEST DETAILS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...HEAVY SNOW WARNING MOST NRN MTNS...SEE SLCWSWSLC. WY...NONE. ID...NONE. && WILENSKY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 600 AM MST WED MAR 30 2005 IDZ025-UTZ002>004-006>009-311400- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS- SOUTHERN WASATCH FRONT-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I- 80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WASATCH MOUNTAINS/IDAHO PORTION-WESTERN UINTA MOUNTAINS- 600 AM MST WED MAR 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WASATCH FRONT... NORTHERN UTAH MOUNTAINS AND WASATCH MOUNTAIN VALLEYS. .DAY ONE... TODAY PERIODS OF HEAVY SNOW WILL CONTINUE THIS MORNING IN LAKE EFFECT SNOW BANDS SOUTH AND EAST OF THE GREAT SALT LAKE. SEE SLCWSWSLC FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE. IDZ024-UTZ001-005-010>021-WYZ021-311400- CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN- 600 AM MST WED MAR 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN AND CENTRAL UTAH... THE CACHE VALLEY AND EXTREME SOUTHEAST IDAHO. .DAY ONE... TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5443249.